Heavy Rain, Chautauqua
- When
- June 15, 12:05 PM CST to 1:30 PM CST
- Where
- Chautauqua County, Sedan
- Reported by
- Amateur Radio
- Coordinates
- 37.130, -96.180
Very heavy rains were reported by Amateur radio.
Low end severe storms struck much of central Kansas with a few isolated storms forming in far southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Low end severe storms struck much of central Kansas with a few isolated storms forming in far southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 15, 11:30 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1230 PM CDT SAT JUN 15 2013 UPDATED 18Z AVIATION SECTION. .UPDATE... ISSUED AT 1033 AM CDT SAT JUN 15 2013 A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW STORMS ACROSS PORTIONS OF CEN KS. EXPECT THIS WIDELY SCATTERED SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE AFTERNOON HOURS...AS DIURNAL HEATING INCREASES. STEEP LAPSE RATES ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH CEN AND SOUTHEAST KS. SOME EVIDENCE OF THIS OCCURRING IS OVER CEN OK AT THIS TIME. COULD ALSO SEE CONVECTIVE ACTIVITY INCREASING FOR AREAS ALONG AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT AIR IS LOCATED AND SBCAPE VALUES OF 600-1500 J/KG ARE LOCATED. NOT ALOT OF SHEAR...SO NOT EXPECTING WIDESPREAD ORGANIZED CONVECTION. EXPECTING MORE OF A SCATTERED TO ISOLATED STRONG PULSE STORMS. KETCHAM && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 235 AM CDT SAT JUN 15 2013 DAYTIME HIGHS TODAY WILL NOT BE AS HOT COMPARED TO YESTERDAY VALUES WHICH WILL BE A WELCOME RELIEF. MEANWHILE UPPER LEVEL LOW PRESSURE OVER WESTERN TEXAS WILL MIGRATE SLOWLY NORTHEAST TODAY...AND ASSOCIATED COOLER 700MB TEMPERATURES WILL GIVE WAY TO SCATTERED SHOWERS/STORMS SPREADING OVER KANSAS. OTHERWISE ADDITIONAL THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ALONG SURFACE BOUNDARY NEAR THE I-70 CORRIDOR LATER THIS AFTERNOON. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY OVER CENTRAL KANSAS DUE TO INCREASED INSTABILITY/SHEAR COMBINATION. THE STORMS COULD CONGEAL INTO A MCS TONIGHT ACROSS WESTERN KANSAS AND MOVE EASTWARD TOWARDS CENTRAL KANSAS. ANY REMAINING THUNDERSTORMS LOOK TO TAPER OFF EARLY SUNDAY MORNING WITH DAYTIME HEATING RECHARGING THE ATMOSPHERE FOR ANOTHER ROUND SUNDAY AFTERNOON. WOULD EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS IN THE AFTERNOON ESPECIALLY ACROSS NORTHWEST KANSAS/SOUTHWEST NEBRASKA WHERE UPSLOPE MOISTURE FLOW IS FAVORED. THIS ACTIVITY WILL THEN MOVE EASTWARD SUNDAY NIGHT AND GROW UPSCALE INTO A FORWARD PROPAGATING MCS ALONG THE 700MB BAROCLINIC ZONE...WHICH WILL AFFECT MUCH OF CENTRAL/SOUTH CENTRAL KANSAS. DAMAGING WINDS AND TORRENTIAL RAINS WOULD BE THE MAIN HAZARDS FROM THIS MCS. DRIER AND COOLER AIR TO FOLLOW ON MONDAY AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD INTO THE REGION. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 235 AM CDT SAT JUN 15 2013 ANOTHER VERY PLEASANT WEATHER DAY EXPECTED FOR TUESDAY AS SURFACE HIGH PRESSURE REMAINS IN CONTROL WITH DAYTIME HIGHS IN THE 80S AND LIGHT WINDS. NEXT CHANCE OF THUNDERSTORMS STILL SEEMS REASONABLE FOR MID-WEEK AS GULF MOISTURE SPREADS BACK INTO THE AREA...FOLLOW BY INCREASING HEAT FOR LATE IN THE WORK WEEK AS UPPER RIDGING AMPLIFIES OVER CENTRAL US. JAKUB && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1229 PM CDT SAT JUN 15 2013 A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW STORMS ACROSS PORTIONS OF CEN KS. EXPECT THIS WIDELY SCATTERED SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE AFTERNOON HOURS...AS DIURNAL HEATING INCREASES. STEEP LAPSE RATES ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH CEN AND SOUTHEAST KS. ALREADY SEEING SIGNS OF THIS ACROSS CEN OK AT THIS TIME. SO SEE CONVECTIVE ACTIVITY INCREASING FOR AREAS ALONG AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT AIR IS LOCATED WITH HIGHER INSTABILITY AXIS. SO WILL GO WITH VCTS FOR MOST TAF LOCATIONS FOR THIS DIURNALLY DRIVEN ACTIVITY...WITH VFR CEILINGS EXPECTED. WILL GO WITH SOME MVFR VSBYS AND A TEMPO -TSRA GROUP FOR THE KCNU TAF AS INSTABILITY AXIS WILL BE RIGHT OVER THIS AREA FOR A FEW ROUND OF CONVECTION BETWEEN 21Z/SAT-02Z/SUN. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 88 71 89 68 / 20 30 20 80 HUTCHINSON 89 69 90 68 / 50 30 30 80 NEWTON 87 70 89 68 / 30 30 20 80 ELDORADO 87 70 88 68 / 20 30 20 80 WINFIELD-KWLD 88 72 89 69 / 30 30 20 80 RUSSELL 92 68 90 66 / 50 50 30 80 GREAT BEND 91 68 90 66 / 40 40 30 80 SALINA 89 69 90 67 / 30 40 20 60 MCPHERSON 89 69 89 67 / 30 30 20 80 COFFEYVILLE 87 72 88 69 / 20 30 30 80 CHANUTE 87 70 88 68 / 20 30 30 70 IOLA 87 70 87 68 / 20 30 30 60 PARSONS-KPPF 87 71 88 69 / 20 30 30 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1249 PM CDT SAT JUN 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1249 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON...HOWEVER A FEW SEVERE THUNDERSTORMS COULD MATERIALIZE AND AFFECT CENTRAL OR SOUTHEAST KANSAS LATE THIS AFTERNOON INTO THIS EVENING. BRIEF HEAVY DOWNPOURS...HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS WOULD BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE STORMS WILL BE POSSIBLE AGAIN FOR SUNDAY AFTERNOON AND SUNDAY NIGHT...BUT THE BETTER CHANCES WILL OCCUR AT NIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON OVER WESTERN KANSAS AND ARE EXPECTED TO FORM INTO A LARGE COMPLEX OF THUNDERSTORMS. THIS COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE REGION SUNDAY NIGHT...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS AS THE MAIN RISK. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ/KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1246 PM CDT SAT JUN 15 2013 KSZ098-151830- CHAUTAUQUA- 1246 PM CDT SAT JUN 15 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 10 MILES SOUTH OF SEDAN...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3730 9637 3729 9596 3699 9597 3700 9637 TIME...MOT...LOC 1746Z 209DEG 17KT 3700 9622 PEARCE
The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 18:05 UTC.
4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Very heavy rains were reported by Amateur radio.
Large trees were downed and one was blown into a house.
Winds were estimated to be near 60 mph.
Reported by local law enforcement.
Reported by trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463485, 463483, 463499, 463500, 463501, 463503, 463504.